|| Checking for direct PDF access through Ovid
To evaluate the safety and efficacy of rechallenging patients who have recovered from nucleoside reverse transcriptase inhibitor (NRTI)-induced symptomatic hyperlactatemia or lactic acidosis with alternative NRTI-containing regimens.Data in this case series was collected from patients followed at the UCSD Owen Clinic from July 1998 through September 2002. Cases of symptomatic hyperlactatemia were HIV-infected adults receiving NRTI who had symptoms compatible with hyperlactatemia and two lactates > 2 times the upper normal limit. Lactic acidosis was defined as lactate > 5 mmol/l with bicarbonate < 20 mmol/l. The suspected offending NRTI in the prior regimen were replaced with other NRTI thought to have equivalent antiviral potency but less mitochondrial toxicity.Ten patients diagnosed with symptomatic hyperlactatemia and two with lactic acidosis were later restarted on antiretrovirals that included new NRTI. The NRTI that patients were receiving when symptomatic hyperlactatemia or lactic acidosis was diagnosed included stavudine and lamivudine (n = 6), stavudine and didanosine (n = 4), and stavudine and abacavir (n = 2). The median (range) peak lactate was 5.4 (4.7–19.1) mmol/l. Five patients were rechallenged with abacavir and lamivudine, five with zidovudine, abacavir and lamivudine, and two with zidovudine and lamivudine. Among the 12 patients contributing over 22 years of cumulative reexposure to NRTI-containing therapy, one developed symptomatic hyperlactatemia again yielding a recurrence rate of 45.5 cases/1000 patient-years. Virologic control was maintained in all patients.This data supports the strategy that in cases of symptomatic hyperlactatemia or lactic acidosis in which the toxicity is associated with stavudine, didanosine or both, it is safe and efficacious to reintroduce NRTI that are less potent inhibitors of mitochondria.